Treatment for cancer commonly affects skin and nails. Skin cancer may require surgical treatment with resulting scars and changes in appearance. Rashes and itchy or dry skin are common side effects of some drug therapies as well as radiotherapy. In some cases, the rash may look like a bad case of acne. The skin may become darker (hyperpigmentation) with some chemotherapies, or more sensitive to sunlight after chemotherapy or radiotherapy. Some drug treatments may cause inflamed and painful fingernails and toenails, or even the separation of the nail from the nail bed. A side effect of other drug treatments is a painful condition of the palms of the hands and soles of the feet called hand-foot syndrome.
Employees need to cover the affected or treated skin and protect it from sun, wind and extreme temperatures. The appearance of some skin conditions may cause an employee to feel embarrassed or insecure about their appearance. If the nails or skin are painful, torn or bleeding, this can limit dexterity and function.